MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM; PLATE, FIXATION, BONE
Catalog Number 657314S
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported, "the 3.5 mm diameter 14 mm locking screw of the variaxs clavicle, reported did not lock.So, it was replaced with another screw.And new screw locked without problem.The subject screw did not lock in the other hole.Though, the angle inserted was within 15 degrees".
 
Additional Manufacturer Narrative
The reported event could not be confirmed since the returned device is conforming to specifications and fully functional.The device inspection revealed the following: usage marks and discoloration were observed on the screw head and its threads.The threads at the head level are heavily worn out, as they are not sharp anymore.Furthemore, the screw head is heavily damaged, deformed and discolored.These damages were most likely caused by excessive force applied during the failed locking attempts of the screw.Finally, the threads at the shaft level also appear to worn out, implying contact between the shaft and the plate occurred, probably caused by an off-centered entry of the screw.The returned screw was tested with compatible and fully functional variax 2 plate, also intended for t10 locking screws.The screw could be locked as intended, no issue was observed.Therefore, the functionality of the device was still fully given and the reported event could not be confirmed.It is worth noting a potential non-conformity report (nc) was initiated to address similar events related to the variaax2 locking feature.The investigation of the nc revealed the over torqueing during insertion was the root cause of the event.Although no product related issue could be detected, a preventive action (capa) was opened.As a result, the design of the variax 2 locking screws shall be changed to increase the torque to failure of the locking interface.The screw involved in the reported event was manufactured before any design change took place.Based on investigation, the root cause was attributed to an user related issue.The reported event was most probably caused by inadequate insertion and locking of the screw, since the returned device is conforming to specifications and fully functional.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "the 3.5 mm diameter 14 mm locking screw of the variaxs clavicle reported did not lock, so it was replaced with another screw and new screw locked without problem.The subject screw did not lock in the other hole though the angle inserted was within 15 degrees".

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20849753
Report Number0008031020-2024-00636
Device Sequence Number3730363
Product Code HRS
UDI-Device Identifier07613327086850
UDI-Public(01)07613327086850(17)280930(10)AD8372
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657314S
Device Lot NumberAD8372
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/11/2024
Supplement Date Received by Manufacturer01/15/2025
Initial Report FDA Received Date12/04/2024
Supplement Report FDA Received Date02/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age30 YR
Patient SexMale